Cholesterol Home > Pravachol and Muscle Pain
Clinical studies have looked at the relationship between muscle pain and Pravachol. According to research, muscle pain is a side effect that occurs in up to 2.7 percent of people taking the drug. Muscle pain is more likely to occur when first starting the drug or when the dosage is increased. Certain drugs, when taken in combination with Pravachol, may also increase the chances of developing severe muscle pain.
While most people tolerate Pravachol® (pravastatin sodium) well, side effects can occur. For people taking Pravachol, muscle pain is a common side effect. In previous clinical studies, muscle pain occurred in up to 2.7 percent of people taking the medicine.
Most people who have muscle pain while on Pravachol have no other muscle symptoms. However, in rare cases (less than 0.1 percent), people can develop a serious problem with their muscles while taking the drug, and muscle pain can be one of the symptoms. Two serious muscle problems that are rarely seen in people taking Pravachol are myopathy and rhabdomyolysis. Rhabdomyolysis is serious because it can cause muscles to break down, which can ultimately lead to acute kidney failure. In some cases, this can result in loss of life.
If you develop muscle pain, tenderness, or weakness while on Pravachol (especially if you also have a fever or feel ill), call your healthcare provider right away. This could be a sign that you have a serious condition that needs prompt treatment.
For people taking Pravachol, muscle pain and aches are common problems, especially when first starting the medicine or when the dosage is increased. Unfortunately, it is not possible for your healthcare provider to know whether you will develop this side effect if you have never taken the drug. Therefore, if muscle pain becomes a problem while you are taking Pravachol, talk with your healthcare provider. He or she may be able to give you other suggestions for dealing with muscle pain. If the problem continues, he or she may recommend adjusting your Pravachol dosage or switching to another cholesterol medication.
Also, if muscle aches, weakness, pain, or tenderness occurs with a fever or while you feel sick, it can mean there is a serious problem. Call your healthcare provider immediately.